Variants of the Inequalities of Paley and Zygmund

  • Odysseas Bakas


We examine versions of the classical inequalities of Paley and Zygmund for functions of several variables. A sharp multiplier inclusion theorem and variants on the real line are obtained.


Lacunary Fourier series Paley’s inequality Zygmund’s inequality Multiplier inclusion 

Mathematics Subject Classification

Primary 43A46 42A55 42A45 



This work was conducted during the author’s Ph.D. studies at the University of Edinburgh under the supervision of Professor Jim Wright. The author would like to thank and acknowledge his Ph.D. supervisor for his continuous help, support and guidance on this work and for all his useful comments and suggestions that improved the presentation of this paper.


  1. 1.
    Blasco, O., Pelczynski, A.: Theorems of Hardy and Paley for vector-valued analytic functions and related classes of Banach spaces. Trans. Am. Math. Soc. 323(1), 335–367 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Blei, R.: Analysis in Integer and Fractional Dimensions. Cambridge Studies in Advanced Mathematics, 71. Cambridge University Press, Cambridge (2001)Google Scholar
  3. 3.
    Bonami, A.: Étude des coefficients de Fourier des fonctions de \(L^p (G)\). Ann. Inst. Fourie 20(2), 335–402 (1970)CrossRefzbMATHGoogle Scholar
  4. 4.
    Bourgain, J.: Sidon sets and Riesz products. Ann. Inst. Fourier 35(1), 137–148 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bourgain, J., Lewko, M.: Sidonicity and variants of Kaczmarz’s problem. Ann. Inst. Fourier 67(3), 1321–1352 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Duren, P., Shields, A.: Coefficient multipliers of \(H^p\) and \(B^p\) spaces. Pac. J. Math. 32, 69–78 (1970)CrossRefzbMATHGoogle Scholar
  7. 7.
    Fournier, J.J.F.: On a theorem of Paley and the Littlewood conjecture. Ark. Mat. 17, 199–216 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Graham, C.C., Hare, K.E.: Interpolation and Sidon Sets for Compact Groups. Springer, New York (2013)CrossRefzbMATHGoogle Scholar
  9. 9.
    Hardy, G.H., Littlewood, J.E.: Notes on the theory of series (XX): generalizations of a theorem of Paley. Q. J. Math. Oxf. Ser. 8, 161–171 (1937)CrossRefzbMATHGoogle Scholar
  10. 10.
    Ingham, A.E.: Note on a certain power series. Ann. Math. 2(31), 241–250 (1930)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kahane, J.P.: Sur les fonctions moyenne-périodiques bornées. Ann. Inst. Fourier 7, 293–314 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lust-Piquard, F., Pisier, G.: Non commutative Khintchine and Paley inequalities. Ark. Mat. 29(2), 241–260 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Marcus, M.B., Pisier, G.: Random Fourier Series with Applications to Harmonic Analysis. Annals of Mathematics Studies, 101, p. 150. Princeton University Press and University of Tokyo Press, Princeton (1981)zbMATHGoogle Scholar
  14. 14.
    McCall, J.D.: A multiplier theorem for Fourier transforms. Trans. Am. Math. Soc. 189, 359–369 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Oberlin, D.M.: Two multiplier theorems for \(H^1(U^2)\). Proc. Edinb. Math. Soc. II. Ser. 22, 43–47 (1979)CrossRefzbMATHGoogle Scholar
  16. 16.
    Paley, R.E.A.C.: On some problems connected with Weierstrass’s non-differentiable function. Proc. Lond. Math. Soc. 2(31), 301–328 (1930)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Paley, R.E.A.C.: A note on power series. J. Lond. Math. Soc. 7, 122–130 (1932)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Paley, R.E.A.C.: On the lacunary coefficients of power series. Ann. Math. 2(34), 615–616 (1933)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Pisier, G.: Ensembles de Sidon et processus gaussiens. C. R. Acad. Sci., Paris, Sér. A 286, 671–674 (1978)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Pisier, G.: Sur l’espace de Banach des séries de Fourier aléatoires presque sûrement continues. Sem. Geom. des Espaces de Banach, Ec. Polytech. Cent. Math., 1977–1978, Exposes No.12, 13 (1978)Google Scholar
  21. 21.
    Rider, D.: Randomly continuous functions and Sidon sets. Duke Math. J. 42, 759–764 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Rudin, W.: Remarks on a theorem of Paley. J. Lond. Math. Soc. 32, 307–311 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Rudin, W.: Trigonometric series with gaps. J. Math. Mech. 9, 203–227 (1960)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Rudin, W.: Fourier Analysis on Groups. Wiley, New York (1990)CrossRefzbMATHGoogle Scholar
  25. 25.
    Sidon, S.: Verallgemeinerung eines Satzes über die absolute Konvergenz von Fourierreihen mit Lücken. Math. Ann. 97, 675–676 (1927)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Stein, E.M.: \(H^p\)-classes, multiplicateurs et fonctions de Littlewood-Paley. Applications de résultats anterieurs. C. R. Acad. Sci. Paris Sér. A 263, 780–781 (1966)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Tao, T., Wright, J.: Endpoint multiplier theorems of Marcinkiewicz type. Rev. Mat. Iberoam. 17(3), 521–558 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Yudin, V.A.: Multidimensional versions of Paley’s inequality. Math. Notes 70(6), 860–865 (2001); translation from Mat. Zametki 70(6), 941–947 (2001)Google Scholar
  29. 29.
    Zygmund, A.: On the convergence of lacunary trigonometric series. Fundam. Math. 16, 90–107 (1930)CrossRefzbMATHGoogle Scholar
  30. 30.
    Zygmund, A.: Trigonometric series. Vol. I and II. 2nd reprint of the 2nd ed, 3rd edn. Cambridge University Press, Cambridge (2002)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of MathematicsUniversity of EdinburghEdinburghUK
  2. 2.Department of MathematicsStockholm UniversityStockholmSweden

Personalised recommendations